This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
The cause of this interaction is not known. When these two medicines are taken together, you may be at risk for kidney damage.
What might happen:
Your blood levels of cyclosporine may decrease, which may decrease the effects of the medicine. Sulfonamides and cyclosporine taken together may cause kidney damage.
What you should do about this interaction:
Make sure your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together. You may need to have your cyclosporine levels and your kidney function checked more often. Your doctor may need to change your antibiotic.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Thompson JF, Chalmers DH, Hunnisett AG, Wood RF, Morris PJ. Nephrotoxicity of trimethoprim and cotrimoxazole in renal allograft recipients treated with cyclosporine. Transplantation 1983 Aug;36(2):204-6.
2.Wallwork J, McGregor CG, Wells FC, Cory-Pearce R, English TA. Cyclosporin and intravenous sulphadimidine and trimethoprim therapy. Lancet 1983 Feb 12;1(8320):366-7.
3.Ringden O, Myrenfors P, Klintmalm G, Tyden G, Ost L. Nephrotoxicity by co-trimoxazole and cyclosporin in transplanted patients. Lancet 1984 May 5;1(8384):1016-7.
4.Jones DK, Hakim M, Wallwork J, Higenbottam TW, White DJ. Serious interaction between cyclosporin A and sulphadimidine. Br Med J (Clin Res Ed) 1986 Mar 15;292(6522):728-9.